The Disease or the Medications?
August 30, 2002
The debate continues over what body shape changes are caused by just having HIV, and what body shape changes are caused by having HIV and also taking antiretroviral medications. Although no clear answer has appeared, there continues to be more new information on this puzzling dilemma. First, lets identify and clarify the term "metabolic complications." This term is frequently lumped together with the term lipodystrophy, but there are specific markers for different manifestations. They are:
The main reason we are separating the side effects is that there are believed to be specific causes and correlations for individual symptoms. Some long-term problems appear to be associated with damage done to our mitochondria (powerhouses of our cells) by some of our meds. (NRTIs are suspected culprits.) Lactic acidemia, lipoatrophy of the face, arms and legs and drug-related neuropathy are also believed to be medication-related. PIs are being studied as a contributing factor in problems that lead to high cholesterol and triglycerides and insulin resistance. Neuropathy, fat loss (wasting) and bone density problems however can be found in patients that have never taken HIV meds. This indicates that the virus itself can create these problems independently.
Then there are the secondary complications that arise from having one or several of the side effects mentioned earlier. A recent study showed that HIV-positive people with body fat redistribution complications had a significantly higher risk of developing cardiovascular disease. An increase in cholesterol or triglycerides also increases the risk of artery disease that can lead to heart attacks and strokes. A troubling result from a very large study (the FRAM study) reiterated that all lipoatrophy could be caused by the HIV virus independent of medication use. It also showed that both clinical exam and self-reported lipoatrophy are underestimated when compared to DEXA scans. Which means it is much more prevalent than we believe. This study also showed that there is no link between lipoatrophy of the face and extremities and central (or trunk) fat accumulation. To many of us this doesn't seem right. But it may be that our trunk is the only place we can put weight on at all so here where we have plenty of food, loss of extremity fat and the gaining of trunk fat seem related but are actually different independent issues.
It comes down to the fact that for individuals who are HIV positive, participating in regular exercise, eating well, getting enough sleep and reducing stress gives us a better opportunity for a longer and healthier life regardless of HIV.
Erica Rocker is a Treatment Advocate for the BABES Network and volunteer for the STEP talk line.
This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine.